Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Ther Umsch. 2011 Jan;68(1):54-7. doi: 10.1024/0040-5930/a000120.

[Herbal drug-drug interaction and adverse drug reactions].

[Article in German]

Author information

  • Abteilung Klinische Pharmakologie und Pharmakoepidemiologie, Medizinische Klinik, Universit√§tsklinikum Heidelberg. verena.hafner@med.uni-heidelberg.de

Abstract

Herbal medicines are used by many patients. Their known or potential adverse events should be taken into account during treatment with herbal medicines. In this article adverse effects of commonly used herbs are presented. St. John's wort is known to be a potent inducer of cytochrome P450 (CYP) 3A4 leading to reduced blood concentrations of a number of CYP3A4 substrates. For many other combinations evidence is sparse but due to a number of case reports of adverse interactions they should only cautiously be combined with certain critical dose drugs until their risk is fully assessed. Pertinent examples are the immunostimulant Echinacea which could decrease the effect of immunosuppressants. Ginseng and ginkgo should not be combined with anticoagulants. Excessive sedation may occur with concomitant use of valerian and barbiturates.

PMID:
21184395
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Icon for MetaPress.com
    Loading ...
    Write to the Help Desk